Atrial Fibrillation and T3

Hi there

I was recently diagnosed with Atrial Fibrillation. I believe I have had this for years and have suffered palpitations when very hypo (TSH of 136 when diagnosed) as well as when hyper with post partum thyroidism.

I currently take T3 only - 80mcg as one dose first thing in the morning, prescribed by an NHS Endo (when I spread out dosage during the day my palpitations were awful). I am a lot better on T3 only than Levo but still suffer with tiredness, cannot lose weight and lose lots of hair. The Endo suggested I try NDT but said I need to see him privately for that as he cannot prescribe on the NHS.

My lastest results are:

T3 - 7.0 (4.2-6.9) High

T4 - <3.2 (7.7-20.6) Low

TSH - <0.02 (0.30-4.80) Low

Meanwhile, my Cardiologist thinks the AF is due to thyroid disfunction but doesn't know much about it (I had to teach him about TSH needing to be under 1, T4 being irrelevant when on T3 etc) and is referring me to another Endo. I have also been prescribed Flecainide 100mg twice daily and take 80mg Propanolol. I still have palpitations although they have improved on medication from 40 times a day to 5.

My question is, do you think a switch to NDT is worth a try? If so, should I go to the Endo privately to get it prescribed or just buy it myself? No idea of price and what's the better way to do it. I am also scared of feeling worse if I try and switch. Is the transition smooth? I had pneumonia most of last year and am sick of feeling ill. Or should I try reducing my T3 as I am slightly over range?

Thanks for any advice anyone can give xx

9 Replies

oldestnewest
  • Kel8,

    You should try again splitting dose as the T3 peaks caused by taking 80mcg in one dose will cause your heart rate to peak. See the graph in this link tiredthyroid.com/blog/2015/...

    If you left 12 hours between last dose and blood draw you are very mildly over medicated and could, perhaps, drop dose by 5mcg.

    You can do a price comparison of costs via the online pharmacies who require a prescription in the link below and online pharmacies which supply without prescription. You need to add 20% VAT and RM handling charge of £8 to goods imported from outside of the EU.

    thyroiduk.org.uk/tuk/treatm...

  • That's great, thank you.

    The chart is really interesting but a little worrying as I left 24 hours before my blood test so T3 of 7 is technically the lowest it would be according to that which may mean I am overmedicated.

    I did try taking T3 twice a day (also tried 3 and 4 times a day) but I felt so tired in the afternoon and the palpitations were worse when I was due a dose.

    I think it is time to try the NDT.

    Many thanks, Kelly x

  • Kel8,

    You are over medicated. By extrapolating FT3 7.0 +20% 24 hours after last dose I estimate your normal FT3 to be around 8.4. I would reduce dose by 5-10mcg.

    Splitting T3 dose whether in T3 only or in NDT reduces the strain on the heart. Now that your FT3 level is high (too high) you may not experience the slumps and palpitations you previously experienced if you try it again.

  • Ah, that makes sense. I will do that from tomorrow.

    Thank you x

  • I had severe palps before and after being diagnosed and on levo. With T3 everything calmed and I'm still on T3 only and have avoided visiting the A&E since.

    I shall give you a link whch may be helpful:-

    The whole link may be helpful and the one dated December 20, 2003 is about Propanolol.

    web.archive.org/web/2010103...

  • Thank you Shaws. I am glad to hear that you are now palpitation free.

    I have mentioned the possibility of Propanolol blocking the Thyroid meds to both my Endo and GP and both said it won't! I am going to ask again and see what their conclusion is based on. The trouble is that my Cardiologist now wants me to stay on it along with the Flecainide, Nobody puts it all together do they?! I will print this info out and try again.

    Many thanks, Kelly x

  • It's a nuisance when one thing causes palpitations and given a tablet to help, when the first prescription is causing it.

    All 'oligists' have different options for their patients but I've read this just now (copied and pasted):-

    dvrparker

    Hi, Just another experience which might help you... I am hypothyroid and had such severe palpitations I couldn't sleep. GP wanted to prescribe beta blockers and send me to a cardio, but my consulatnt endo had the sense to test me for Pernicious anaemia and that was the culprit. Going gluten free has also helped with the palpitations so I urge you to try that too. Get ferririn, folate and vit D levels checked too. Good luck!

    healthunlocked.com/thyroidu...

  • This is another link and this is an excerpt from a doctor/scientist who was an expert in the use of T3:

    1.As a result, a single dose of T3 will be long gone from the patient's system before he or she experiences most of the benefits of that dose—a molecular and metabolic yield that may smoothly spread out over one to three days. The "rocky road" ( August 7, 2001)

    2. These clinical and experimental findings argue against that idea of "cycling" enabling patients to maintain improvement after stopping their use of T3. With increases and decreases in dosage, the only thing that has cycled in our patients is their fibromyalgia status. So, do I believe that "cycling" will "cure" cellular resistance to thyroid hormone? Unequivocally, no!

    3. Third, the leaflet on Cytomel pharmacies give patients when they fill their prescriptions states, "POSSIBLE SIDE EFFECTS: NO COMMON SIDE EFFECTS HAVE BEEN REPORTED with proper use of this medication." This information is accurate—when plain, full-strength, one-time-per-day doses of T3 are used properly, there are no adverse effects. The only adverse effects occur when a patient takes a dosage that for her is excessive.

    web.archive.org/web/2010103...

  • Anything is woryh a try.

You may also like...